Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Des Moines, IA

April 15, 2017Marion County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 10:23 PM CDT for Marion County, Warren County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 10:23 PM CDT (03:23 UTC)
Expired
Apr 15, 2017, 11:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 10:48 PM CDTHAIL 1.55 Nne Pella, IATRAINED SPOTTER REPORTED UP TO WALNUT SIZED HAIL AT HIS HOME. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS53 KDMX 160323
SVRDMX
IAC125-181-160415-
/O.NEW.KDMX.SV.W.0063.170416T0323Z-170416T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1023 PM CDT SAT APR 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Marion County in south central Iowa...
  Northeastern Warren County in south central Iowa...

* Until 1115 PM CDT.

* At 1023 PM CDT, a severe thunderstorm was located near Indianola,
  moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Des Moines, Indianola, Pella, Norwalk, Knoxville, Carlisle,
  Pleasantville, Knoxville Raceway, Lake Red Rock, Hartford, Harvey,
  Ackworth, Swan, Spring Hill, Sandyville, Pella Municipal Airport,
  Elk Rock State Park and Knoxville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4131 9366 4149 9365 4150 9342 4149 9342
      4149 9341 4150 9340 4149 9340 4150 9338
      4149 9336 4150 9335 4148 9334 4150 9333
      4151 9287 4130 9287
TIME...MOT...LOC 0323Z 271DEG 32KT 4138 9344 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
1 follow-up statement
936 
WWUS53 KDMX 160356
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1056 PM CDT SAT APR 15 2017

IAC125-181-160415-
/O.CON.KDMX.SV.W.0063.000000T0000Z-170416T0415Z/
Marion IA-Warren IA-
1056 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN MARION AND NORTHEASTERN WARREN COUNTIES...

At 1056 PM CDT, a severe thunderstorm was located near Pleasantville,
or 9 miles northeast of Indianola, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Indianola, Pella, Knoxville, Carlisle, Pleasantville, Knoxville
Raceway, Lake Red Rock, Hartford, Harvey, Ackworth, Swan, Sandyville,
Pella Municipal Airport, Elk Rock State Park and Knoxville Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4131 9366 4149 9356 4150 9342 4149 9342
      4149 9341 4150 9340 4149 9340 4150 9338
      4149 9336 4150 9335 4148 9334 4150 9333
      4151 9287 4130 9287
TIME...MOT...LOC 0356Z 268DEG 24KT 4142 9339 

HAIL...1.00IN
WIND...<50MPH
 
$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:47 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 6:47 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT Sat Apr 15 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Sunday/
Issued at 353 PM CDT Sat Apr 15 2017

Message of the Day: Strong to Severe Thunderstorm Potential
Hazards: Lightning, Large Hail, Damaging Winds
Confidence: Medium

Experimental GOES 16 vis/water vapor data picking up on small-scale
MCV across northern Iowa...moving out of our area. Though uncapped,
not enough energy/instability to push storms to severe levels across
our north in the near-term. Clouds associated with this MCV have
helped gunk up the warm sector all day...effectively nullifying any
differential heating support. Subjective 20z sfc analysis places
the initial trough axis boundary across NW Iowa into SE
Nebraska...and shows another meso-low located over SE Nebraska. It
is almost starting to appear as if any threat for severe wx will
be driven by this low. SPC Mesoanalysis showing the best support
of svr wx being drawn up with the instability axis associated
low. 0-6km MUCAPE values reach around 2500 J/kg and there appears
to be a pocket of 40 to 50 kt effective bulk shear being drawn
into far southern/SW IA. Additionally, SPC mesoanalysis shows a
surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse
rates are generally minimal...struggling to exceed 6 to 7 C/km.
DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to
elevated 0-1km effective helicity...though LCL heights are close
to 1000m which is borderline. In all, am really focusing on far
southern/SW Iowa for any severe threat. All modes cannot be ruled
out, though large hail easily seems to be the primary threat.

By 09z Sun, precip generally looks to be east of our area, with high
pressure, notable dry air entrainment, and large-scale subsidence
being ushered in advance of this sfc high. Sunday looks to be a very
sunny day, with temperatures solidly in the 60s and gradually
decreasing winds.

.LONG TERM.../Sunday night through Saturday/
Issued at 353 PM CDT Sat Apr 15 2017

Zonal flow Sunday night will evolve to weak ridging on Monday,
which will provide for plenty of sunshine and above normal
temperatures. Stayed close to initial guidance for highs with
850mb temperatures ranging from 7 to 10C with return southerly
flow winds across the state. Meanwhile, a shortwave trough that
arrived on the Northwest Coast Sunday night will move eastward
across the northern Rockies and be nearing the Red River of the
North by early Tuesday. At the surface, a cold front will approach
from the west. All models show that the cold front will pass
through the area on Tuesday likely in the afternoon or evening. If
it does pass during peak heating, this gives the best
opportunity for severe weather as there are steep low-level lapse
rates that would allow for strong updrafts along with low
freezing and wet bulb zero heights for possible hail growth.

While this cold front will clear rain chances for about 24 hours or
so, another potent shortwave will begin to approach late Wednesday
and early Thursday bringing showers and storms back into the state.
Rain amounts will average between 0.5 and 1.5 inches. This shortwave
will depart as a more amplified trough enters the Rockies and moves
onto the Plains late this week and early next weekend. Timing and
placement of the surface low differ between the Euro, GFS, and
Canadian with the consensus at this point being that the low
should stay south of Iowa. The best chance for any additional
rain, therefore, looks to be over the southeastern half of the
state. With continued chances of rain through next week, rivers
will continue to be monitored for possible rises that may
necessitate river flood watches and/or warnings. As for
temperatures, above normal temperatures early in the week will
transition in the wake of Tuesday's cold front downward and may be
below climatological values by late next week and early next
weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 643 PM CDT Sat Apr 15 2017

Ongoing strong to severe storms may impact ALO and OTM TAF sites.
DSM, MCW, and FOD still could see a storm or two move across the
area but current radar trends, any convection remains well away
from these TAF sites to leave out any mention other than VCTS.
Certainly some brief IFR ceilings and visibility at ALO as the
line of storms moves east through 02z. MVFR ceilings are possible
behind the convection until around 06z. Winds mix enough Sunday
afternoon to mention gusts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kotenberg
LONG TERM...Ansorge
AVIATION...Podrazik
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Sat Apr 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
355 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few severe thunderstorms are possible late this afternoon and
into this evening. The primary threat is ping pong sized hail with
a lesser threat being damaging wind gusts to 60 mph and perhaps
an isolated tornado. Localized flash flooding is also a threat
where rainfall from Friday and Saturday morning have created
saturated soils, which could lead to increased runoff rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong thunderstorms are possible again early Tuesday into
Tuesday night. Additional thunderstorms are possible by later
Wednesday into early Thursday. Locally heavy rainfall is possible
with each event.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed later this evening. Reports of any severe
weather and rainfall amounts and their impacts would be greatly
appreciated.

Ansorge

In the hours before

Local storm report, Apr 15, 8:16 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
816 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             TRAER                   42.19N 92.46W
04/15/2017  M1.50 INCH       TAMA               IA   EMERGENCY MNGR

            A WIDE SWATH OF PING PONG HAIL FROM TRAER TO
            HICKORY HOLLOW PARK. TIME ESTIMATED BY
            RADAR.

0712 PM     HAIL             7 NNE TRAER             42.29N 92.42W
04/15/2017  M1.50 INCH       TAMA               IA   EMERGENCY MNGR

            TRUCK SUSTAINED HAIL DAMAGE JUST SOUTH OF
            THE BLACK HAWK AND TAMA COUNTY LINE ON S
            AVENUE. TIME ESTIMATED BY RADAR.

&&
Local storm report, Apr 15, 8:17 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 N TRAER               42.27N 92.45W
04/15/2017  E1.75 INCH       TAMA               IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 15, 8:19 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 SW HUDSON             42.37N 92.52W
04/15/2017  E1.00 INCH       BLACK HAWK         IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
            REPORTER.

&&
Local storm report, Apr 15, 8:26 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MILO                    41.29N 93.44W
04/15/2017  E1.00 INCH       WARREN             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Apr 15, 10:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             PRAIRIE CITY            41.60N 93.24W
04/15/2017  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

            PEA/DIME/QUARTER SIZED RIGHT NOW.

&&
Local storm report, Apr 15, 10:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             2 WSW WEST DES MOINES   41.56N 93.79W
04/15/2017  M1.00 INCH       DALLAS             IA   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL AT THE MILLS
            CIVIC PARKWAY AND STAGECOACH DRIVE.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama58 min
Apr 15, 7:04 PM CDTSevere Thunderstorm WarningDMXDallas28 min
Apr 15, 7:07 PM CDTSevere Thunderstorm WarningDMXMarion, Warren53 min
Apr 15, 7:26 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama64 min
Apr 15, 7:46 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren44 min
Apr 15, 7:49 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie43 min
Apr 15, 8:09 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek22 min
Apr 15, 10:43 PM CDTSevere Thunderstorm WarningDMXMahaska47 min
Apr 15, 11:14 PM CDTSevere Thunderstorm WarningDMXJasper, Marion20 min
Apr 15, 11:32 PM CDTSpecial Weather StatementDMXLucas, Mahaska, Marion, Monroe, Wapello73 min
Apr 16, 12:00 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.